MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 48230W-06
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/01/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted appendectomy surgical procedure, the sureform 30 stapler reload tip broke off when inserting into stapler.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the reload was never used in the patient.Hence, no fragments were lost or retained.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the sureform 30 stapler reload to perform failure analysis.The reload was analyzed and visual inspection was performed and the reload was found to have a broken tail.The broken tail measured approximately 3.62mm x 8.58mm.The reload was not fired.The rma was returned with fragments of broken tail and switch, as well as another reload with a broken tail and missing switch.Additional observations that are related to the customer reported complaint: due to the broken tail, a detached fragment observed.The reload was found to have a missing switch.The switch measured approximately 2.68mm x 3.16mm in size.This failure is likely due to broken tail.Due to the missing switch, a detached fragment is observed.The reload was found to have damaged cartridge at the distal portion of the reload and a crack is observed at the proximal portion.Initial findings were confirmed.The reload was found with a broken cartridge tail.Both the tail and metal switch, used to detect the reload color, were detached from the main body.This reload was returned with an additional white reload and a single tail fragment.After inspection of the damage to both reloads, it was determined that the returned fragment is more likely to have broken off from rma 303292930010, rather than this reloads.Reload was visually inspected and an indentation was found at the lip of the cartridge towards the distal end.Indentation suggests a tool may have been used in attempts to pry the reload from the channel.Further inspection revealed all staples were present and seated in their respective pockets.It does not appear that the reload was fired.Tail breakage suggests a potential sharp angle of insertion into the instrument channel.It is likely that the sharp angle of insertion allowed the tail portion of the reload to interact with components at the back of the channel.Proper use of the installation tool will ensure the reload tail and switch are aligned within the channel during seating- 1 - and can prevent damage to the reload.The complaint was confirmed by failure analysis, which indicates that the device did contribute to the customer-reported issue.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key21887658
Report Number2955842-2025-16388
Device Sequence Number3553283
Product Code NAY
UDI-Device Identifier10886874121921
UDI-Public(01)10886874121921(10)K11241212
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 04/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48230W-06
Device Catalogue Number48230W
Device Lot NumberK11241212
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/01/2025
Initial Report FDA Received Date04/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/12/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown